Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.
Prioritization & delegation
Method
Ask what will harm the patient soonest if nothing is done.
Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
Assess before you act unless it is an emergency; then choose the step the others depend on.
For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.
Lab values & electrolytes
Method
Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
Link the value to its typical signs and to the drugs and conditions that cause it.
Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
Med-surg: neuro, endocrine & renal
Method
Check the glucose in every patient with new confusion, weakness or a seizure.
Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.
Med-surg: GI, perioperative & oncology
Method
Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.
Maternity & obstetric nursing
Method
Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.
Pediatric nursing
Method
Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
Match the action to the development stage and involve the family.
Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.
Mental health nursing
Method
Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
Respect rights: the least restrictive option, consent and confidentiality with its limits.
Nursing math & unit conversions
Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
ECG rhythm strip interpretation
Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)
Method
Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.
2Practice problems
1.Nursing fundamentalsMedium
When opening a sterile pack on a table, which flap is opened first?
AThe flap furthest away from you
BAny flap, as long as you wear sterile gloves
CThe flap on your dominant side
DThe flap nearest to you
2.Nursing fundamentalsHard
A colleague asks the nurse to countersign the controlled drug register for a dose the nurse did not see being prepared or given. What should the nurse do?
ARefuse, as they can only sign for what they have witnessed
BSign, as the colleague is trustworthy
CSign, but only if the colleague is senior
DSign it later, at the end of the shift, once the colleague explains
3.Infection control & patient safetyMedium
In a hospital fire, which means of moving patients is usually avoided?
AStairs
BMoving horizontally to another area on the same floor behind fire doors
CWheeling beds through fire doors
DElevators (lifts)
4.Infection control & patient safetyHard
A competent patient at high risk of falls insists on walking to the bathroom alone. What is the best nursing approach?
ATell the patient that walking alone is against hospital law
BApply wrist restraints so the patient stays in bed
CExplain the risks, agree on ways to reduce them, respect the decision and document
DRemove the patient’s shoes and walking aid so that they cannot walk alone
5.Prioritization & delegationMedium
During START triage, a non-walking adult is breathing 36 times a minute. Which category is the victim given?
AYellow (delayed)
BBlack (expectant)
CRed (immediate)
DGreen (minor)
6.Prioritization & delegationHard
After surgery, a patient who has taken long-term steroids becomes hypotensive and weak, and the blood pressure does not rise with IV fluids. Which problem should the nurse suspect?
AAn allergic reaction to the anesthetic
BNormal tiredness after anesthesia
CAdrenal crisis from steroid withdrawal
DFluid overload from too much IV fluid
7.Clinical nursingMedium
Why is an urgent brain scan needed before thrombolysis for a suspected stroke?
ATo confirm the patient's age
BTo check for brain tumours only
CTo rule out bleeding in the brain
DTo measure the size of the ventricles
8.Clinical nursingHard
A nurse teaches a patient with reflux disease. Which statement shows a need for further teaching?
A"I will cut down on alcohol."
B"I will try to lose some weight over the next months."
C"I will raise the head of my bed with blocks."
D"A big meal just before bed is fine if I take my tablet."
9.Lab values & electrolytesMedium
A patient has taken a proton pump inhibitor (such as omeprazole) for many years and now has muscle cramps and tremor. Which electrolyte is most likely to be low?
AChloride
BSodium
CPhosphate
DMagnesium
10.Lab values & electrolytesHard
A patient with suspected Cushing syndrome takes dexamethasone at night. The next morning, the cortisol is still high. What does this suggest?
AThe patient has primary hypothyroidism instead
BCortisol is being produced without normal feedback control
CThe adrenal glands are not able to produce enough cortisol
DThe result is normal, as dexamethasone raises cortisol
11.PharmacologyMedium
How do SGLT2 inhibitors such as empagliflozin lower blood glucose?
AThey increase the loss of glucose in the urine
BThey stimulate insulin release from beta cells
CThey slow the emptying of the stomach
DThey make the liver store more glycogen
12.PharmacologyHard
A patient receiving frequent salbutamol (albuterol) nebulisers develops a fine tremor and a heart rate of 120 per minute. What is the best explanation?
AAt high doses it also stimulates beta receptors in skeletal muscle and the heart
BSalbutamol causes high potassium, which speeds the heart and causes muscle twitching
CSalbutamol blocks muscarinic receptors in the heart
DThe patient is allergic to salbutamol and needs adrenaline
13.Med-surg: cardiovascular & respiratoryMedium
Which position is usually best for the legs of a patient with chronic venous insufficiency and ankle swelling?
AKept still in a standing position for long periods
BRaised above the level of the heart when resting
CHanging down over the side of the bed
DCrossed at the knees while sitting
14.Med-surg: cardiovascular & respiratoryHard
A nurse reviews inhaler use with a patient who has asthma and uses a separate steroid preventer inhaler and a salbutamol reliever. Which statement shows a need for further teaching?
A"I rinse my mouth after the steroid inhaler."
B"I use my steroid inhaler when I start to wheeze."
C"I use my steroid inhaler every day, even when I feel well."
D"I carry my blue reliever inhaler with me."
15.Med-surg: neuro, endocrine & renalMedium
After transsphenoidal pituitary surgery, which advice should the patient follow?
AAvoid blowing the nose, straining and bending forward
BDrink through a straw to keep the nose clean
CBlow the nose often to clear any clots
DLie completely flat for at least a week after surgery
16.Med-surg: neuro, endocrine & renalHard
A patient on a variable rate IV insulin infusion is nil by mouth. Why is a glucose-containing IV fluid usually given alongside it?
ATo replace the potassium lost from the cells
BTo prevent hypoglycaemia while insulin is running
CTo stop the insulin sticking to the IV tubing
DTo speed up the action of the insulin in the muscles
17.Med-surg: GI, perioperative & oncologyMedium
Which presentation fits acute diverticulitis?
ARight upper abdominal pain after fatty meals
BPainless jaundice with a palpable gallbladder
CCentral chest pain spreading to the left arm
DLeft lower abdominal pain, fever and a raised CRP
18.Med-surg: GI, perioperative & oncologyHard
Four patients are on a gastroenterology ward. Which should the nurse see first?
AA patient with GORD who wants an antacid
BA patient with stable ulcerative colitis asking about diet
CA patient with cirrhosis who is newly confused and drowsy
DA patient with an ileostomy waiting to change the pouch
19.Maternity & obstetric nursingMedium
Contractions start at 10:00, 10:04 and 10:08, and each lasts 60 seconds. How should the nurse describe them?
AEvery 3 minutes, lasting 60 seconds
BEvery 4 minutes, lasting 240 seconds
CEvery 5 minutes, lasting 60 seconds
DEvery 4 minutes, lasting 60 seconds
20.Maternity & obstetric nursingHard
On a postnatal ward, which finding should be reported immediately?
AMild perineal swelling on day 1
BLochia rubra on day 2
CA fundus 2 cm below the umbilicus on day 2
DThe woman is soaking a large pad within 15 minutes
21.Pediatric nursingMedium
Why is aspirin used in Kawasaki disease even though it is usually avoided in children?
AIt prevents Reye syndrome
BIt cures the infection that causes the disease
CIt is used only as a painkiller for the rash and joint pain, and is stopped once the fever settles
DIt reduces inflammation and the risk of coronary artery clots, under specialist supervision
22.Pediatric nursingHard
A 9-year-old with Down syndrome has new neck pain, clumsy walking and changes in bladder control. What should the nurse suspect?
AAtlantoaxial instability with spinal cord compression
BThe normal low muscle tone of Down syndrome getting worse with age
CGrowing pains in the legs
DA simple urinary infection causing tiredness
23.Mental health nursingMedium
A patient answers a question about breakfast: "Eggs come from chickens, chickens live on farms, my uncle had a farm, he drove a red tractor…" and never answers. What is this called?
AThought blocking
BWord salad
CTangentiality
DCircumstantiality
24.Mental health nursingHard
An 81-year-old woman's memory has slowly worsened over 2 years. She repeats questions and gets lost in familiar places, but she is alert and her attention is normal. Which condition is most likely?
ABrief psychotic disorder in later life
BNormal ageing with mild forgetfulness
CDelirium
DA neurocognitive disorder such as Alzheimer's disease
25.Nursing math & unit conversionsMedium
Practice exercise (made-up values, not clinical guidance). A newborn weighs 4 lb 5 oz. Using 1 lb = 16 oz and 1 kg = 2.2 lb, find the weight m in kilograms. Round to two decimal places.
4 lb 5 oz1 lb = 16 oz1 kg = 2.2 lb
m = kg
26.Nursing math & unit conversionsHard
Practice exercise (made-up values, not clinical guidance). During a shift a patient takes 2 fl oz of juice, 2½ tsp of cough syrup, ½ cup of tea, 1½ tbsp of liquid supplement. Using the equivalents given, find the total oral intake V in mL.
1 fl oz = 30 mL1 tsp = 5 mL1 cup = 8 fl oz = 240 mL1 tbsp = 15 mL
V = mL
27.Dosage calculationsMedium
A child weighing 26 kg is prescribed 2 mg/kg of a drug. The stock solution contains 10 mg/mL. Draw up the dose: what volume V do you give?
26 kg2 mg/kg10 mg/mL
V = mL
28.Dosage calculationsHard
A child weighing 24 kg is prescribed 20 mg/kg per dose of an oral suspension that contains 120 mg in 5 mL. What volume V do you give?
24 kg20 mg/kg120 mg/5 mL
V = mL
29.IV infusion ratesMedium
Infuse 500 mL over 12 hours with a giving set of 15 gtt/mL. Find the drip rate R in drops per minute. Round to the nearest whole number.
500 mL12 h15 gtt/mL
R = gtt/min
30.IV infusion ratesHard
A bag contains 1000 mg of a drug in 250 mL and runs at 8 mL/h. How many milligrams per hour D does the patient receive?
1000 mg/250 mL8 mL/h
D = mg/h
31.Pediatric & critical-care dosingMedium
Practice exercise (made-up values, not clinical guidance). A bag contains 25 000 units of heparin in 250 mL. The order is 12 units/kg/h for a patient who weighs 72 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.
25 000 units/250 mL12 units/kg/h72 kg
R = mL/h
32.Pediatric & critical-care dosingHard
Practice exercise (made-up values, not clinical guidance). A bag contains dopamine 400 mg in 250 mL. The order is 8 mcg/kg/min for a patient who weighs 50 kg. At what rate R do you set the pump, in mL/h? Round to one decimal place.
400 mg/250 mL8 mcg/kg/min50 kg
R = mL/h
33.IV fluids & fluid balanceMedium
Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The IV infusion ran at the rate shown for the whole shift. Find the total intake I in mL. Count ice chips as half their volume.
tea: 240 mLwater: 200 mLice chips: 120 mLIV infusion: 75 mL/h × 12 hIV antibiotic: 2 × 100 mL
I = mL
34.IV fluids & fluid balanceHard
Practice exercise (made-up values, not clinical guidance). A 1000 mL bag runs by pump at 60 mL/h. At 12:00, 800 mL have already been infused. How many hours t until the bag is empty? Round to one decimal place.
1000 mL800 mL infused60 mL/h
t = h
35.Clinical assessment scoresMedium
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: very moist; activity: bedfast; mobility: completely immobile; nutrition: very poor; friction and shear: no apparent problem. Find the Braden total B.
6–23
B =
36.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: no; secondary diagnosis: yes; ambulatory aid: crutches, cane or walker; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: overestimates or forgets limits. Using the cut-offs 0–24 low, 25–44 moderate and 45 or more high, click the fall-risk level.
1low risk
2moderate risk
3high risk
37.Arterial blood gas interpretationMedium
A practice gas shows a metabolic acidosis with HCO₃⁻ 18 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.
HCO₃⁻ 18 mmol/L
PaCO₂ = mmHg
38.Arterial blood gas interpretationHard
A practice gas shows a metabolic acidosis: pH 7.17, PaCO₂ 34 mmHg (4.5 kPa), HCO₃⁻ 12 mmol/L. Compare the measured PaCO₂ with Winter’s formula. Click your interpretation.
pH 7.17PaCO₂ 34 mmHg (4.5 kPa)HCO₃⁻ 12 mmol/L
1appropriate compensation
2added respiratory acidosis
3added respiratory alkalosis
39.ECG rhythm strip interpretationMedium
This lead II strip shows atrial flutter. How many flutter waves per QRS complex are there (the n of n:1 conduction)?
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
flutter waves per QRS =
40.ECG rhythm strip interpretationHard
This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.
lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
1second-degree AV block type II
2first-degree AV block
3sinus bradycardia
4second-degree AV block type I (Wenckebach)
3Solutions
1.Nursing fundamentals
Answer: A · The flap furthest away from you
Why this is the answer
Opening the far flap first means the nurse never reaches across the exposed sterile contents. The side flaps follow, and the nearest flap is opened last.
Answer
A · The flap furthest away from you
2.Nursing fundamentals
Answer: A · Refuse, as they can only sign for what they have witnessed
Why this is the answer
Countersigning means confirming that you witnessed the check and administration. Signing for something you did not see is dishonest and removes an important safety check.
Answer
A · Refuse, as they can only sign for what they have witnessed
3.Infection control & patient safety
Answer: D · Elevators (lifts)
Why this is the answer
Elevators are not used during a fire unless the fire service directs it, because they can stop or fill with smoke. Patients are usually moved horizontally behind fire doors first, then downstairs if needed.
Answer
D · Elevators (lifts)
4.Infection control & patient safety
Answer: C · Explain the risks, agree on ways to reduce them, respect the decision and document
Why this is the answer
A competent patient can accept a risk. The nurse explains the danger, offers measures such as a low bed, non-slip footwear, a clear path and a call light, respects the choice and documents the discussion.
Answer
C · Explain the risks, agree on ways to reduce them, respect the decision and document
5.Prioritization & delegation
Answer: C · Red (immediate)
Why this is the answer
In START, a respiratory rate over 30/min means the victim is tagged immediate (red). Rates of 30 or less move on to the perfusion and mental status checks.
Answer
C · Red (immediate)
6.Prioritization & delegation
Answer: C · Adrenal crisis from steroid withdrawal
Why this is the answer
Patients on long-term steroids may not make enough cortisol to cope with surgical stress. Refractory hypotension suggests adrenal crisis, which needs urgent IV hydrocortisone as prescribed.
Answer
C · Adrenal crisis from steroid withdrawal
7.Clinical nursing
Answer: C · To rule out bleeding in the brain
Why this is the answer
A CT scan distinguishes haemorrhagic from ischaemic stroke. Clot-busting drugs are only given when bleeding has been excluded and other criteria are met.
Answer
C · To rule out bleeding in the brain
8.Clinical nursing
Answer: D · "A big meal just before bed is fine if I take my tablet."
Why this is the answer
Large late meals increase reflux even when a PPI is taken. Raising the head of the bed, losing weight and reducing alcohol are correct measures.
Answer
D · "A big meal just before bed is fine if I take my tablet."
Answer: B · Cortisol is being produced without normal feedback control
Why this is the answer
Dexamethasone normally suppresses ACTH and lowers morning cortisol. Failure to suppress suggests autonomous cortisol excess (Cushing syndrome). Further tests then find the source, such as a pituitary or adrenal tumor.
Answer
B · Cortisol is being produced without normal feedback control
11.Pharmacology
Answer: A · They increase the loss of glucose in the urine
Why this is the answer
SGLT2 reabsorbs most filtered glucose in the proximal tubule. Blocking it lets glucose leave in the urine, which also explains the higher risk of genital fungal infections.
Answer
A · They increase the loss of glucose in the urine
12.Pharmacology
Answer: A · At high doses it also stimulates beta receptors in skeletal muscle and the heart
Why this is the answer
Tremor comes from beta-2 stimulation of skeletal muscle. Tachycardia comes from some beta-1 (and cardiac beta-2) stimulation and a reflex response to vasodilation. High doses also shift potassium into cells and can cause hypokalaemia.
Answer
A · At high doses it also stimulates beta receptors in skeletal muscle and the heart
13.Med-surg: cardiovascular & respiratory
Answer: B · Raised above the level of the heart when resting
Why this is the answer
Elevating the legs above heart level reduces venous pressure and oedema. Compression therapy, walking and avoiding long periods of standing also help. By contrast, patients with arterial disease often find that lowering the legs eases pain.
Answer
B · Raised above the level of the heart when resting
14.Med-surg: cardiovascular & respiratory
Answer: B · "I use my steroid inhaler when I start to wheeze."
Why this is the answer
Inhaled corticosteroids are preventers that reduce airway inflammation over days to weeks and must be taken regularly. They do not relieve an acute wheeze. Unless the patient has a combined reliever and maintenance regimen, a short-acting bronchodilator is used for symptoms.
Answer
B · "I use my steroid inhaler when I start to wheeze."
15.Med-surg: neuro, endocrine & renal
Answer: A · Avoid blowing the nose, straining and bending forward
Why this is the answer
Raised pressure in the head can open the repair and cause a CSF leak. Patients avoid nose blowing, straining, coughing hard and bending forward, and sneeze with the mouth open. Straws may also be avoided.
Answer
A · Avoid blowing the nose, straining and bending forward
16.Med-surg: neuro, endocrine & renal
Answer: B · To prevent hypoglycaemia while insulin is running
Why this is the answer
Without food, an insulin infusion can push glucose too low. A substrate fluid containing glucose is run with the insulin, and glucose is checked hourly so the rate can be adjusted.
Answer
B · To prevent hypoglycaemia while insulin is running
17.Med-surg: GI, perioperative & oncology
Answer: D · Left lower abdominal pain, fever and a raised CRP
Why this is the answer
Diverticulitis usually causes left iliac fossa pain and tenderness with fever, raised inflammatory markers and a change in bowel habit. CT confirms the diagnosis and shows complications such as abscess.
Answer
D · Left lower abdominal pain, fever and a raised CRP
18.Med-surg: GI, perioperative & oncology
Answer: C · A patient with cirrhosis who is newly confused and drowsy
Why this is the answer
New confusion and drowsiness in cirrhosis may be hepatic encephalopathy with a precipitant such as bleeding or infection, and the airway may be at risk. The others are stable.
Answer
C · A patient with cirrhosis who is newly confused and drowsy
19.Maternity & obstetric nursing
Answer: D · Every 4 minutes, lasting 60 seconds
Why this is the answer
Frequency is measured from the start of one contraction to the start of the next (4 minutes), and duration from the start to the end of the same contraction (60 seconds). The 3 minutes between contractions is the resting interval.
Answer
D · Every 4 minutes, lasting 60 seconds
20.Maternity & obstetric nursing
Answer: D · The woman is soaking a large pad within 15 minutes
Why this is the answer
Soaking a pad in 15 minutes is excessive bleeding and needs immediate assessment and escalation. The other findings are normal in the early postnatal period.
Answer
D · The woman is soaking a large pad within 15 minutes
21.Pediatric nursing
Answer: D · It reduces inflammation and the risk of coronary artery clots, under specialist supervision
Why this is the answer
Kawasaki disease is a vasculitis that can cause coronary artery aneurysms. It is treated with IV immunoglobulin and aspirin under specialist supervision, with echocardiography to check the coronary arteries.
Answer
D · It reduces inflammation and the risk of coronary artery clots, under specialist supervision
22.Pediatric nursing
Answer: A · Atlantoaxial instability with spinal cord compression
Why this is the answer
Children with Down syndrome can have instability between the first two cervical vertebrae. Neck pain, changes in gait, weakness and bladder or bowel changes suggest cord compression and need urgent assessment.
Answer
A · Atlantoaxial instability with spinal cord compression
23.Mental health nursing
Answer: C · Tangentiality
Why this is the answer
In tangentiality, the speaker drifts away and never reaches the point. In circumstantiality, there are many unnecessary details but the speaker eventually answers. Word salad is a meaningless mix of words.
Answer
C · Tangentiality
24.Mental health nursing
Answer: D · A neurocognitive disorder such as Alzheimer's disease
Why this is the answer
Gradual, progressive memory loss with impaired daily functioning and normal alertness suggests dementia, most commonly Alzheimer's disease. Delirium is acute and fluctuating with impaired attention.
Answer
D · A neurocognitive disorder such as Alzheimer's disease
25.Nursing math & unit conversions
Answer: m = 1.96 kg
Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.
Ounces to pounds
5 oz/16 = 0.3125 lb
4 + 0.3125 = 4.313 lb
Pounds to kilograms
m = 4.313/2.2 = 1.96 kg
Answer
m = 1.96 kg
26.Nursing math & unit conversions
Answer: V = 215 mL
Household measures and weight: nursing exams use rounded equivalents: 1 teaspoon (tsp) = 5 mL, 1 tablespoon (tbsp) = 15 mL = 3 tsp, 1 fluid ounce (fl oz) = 30 mL = 2 tbsp, and 1 cup = 8 fl oz = 240 mL. For weight, 1 kg = 2.2 lb and 1 lb = 16 oz; for length, 1 inch = 2.54 cm. Set the conversion up so that the unit you do not want cancels out.
Each item in mL
2 fl oz = 2·30 = 60 mL
2½ tsp = 2.5·5 = 12.5 mL
½ cup = 0.5·240 = 120 mL
1½ tbsp = 1.5·15 = 22.5 mL
Add
V = 60 + 12.5 + 120 + 22.5 = 215 mL
Answer
V = 215 mL
27.Dosage calculations
Answer: V = 5.2 mL
Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.
Dose from body weight
D = 2·26 = 52 mg
Volume
V = 52/10 = 5.2 mL
On the syringe
On this 10 mL syringe every small line is 0.2 mL.
Answer
V = 5.2 mL
28.Dosage calculations
Answer: V = 20 mL
Dose calculation: the amount to give equals what is prescribed divided by what you have, times the quantity it comes in: amount = (desired dose/stock strength) × stock volume. Always keep the units the same (convert g to mg, mg to mcg first) and check that the answer is sensible.
Dose from weight
20·24 = 480 mg
Volume
V = (480/120)·5 = 20 mL
Answer
V = 20 mL
29.IV infusion rates
Answer: R = 10 gtt/min
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Time in minutes
12·60 = 720 min
Drip rate
R = 500·15/720 = 10.42 ≈ 10 gtt/min
Answer
R = 10 gtt/min
At the bedside you round to the nearest whole drop: 10 gtt/min.
30.IV infusion rates
Answer: D = 32 mg/h
Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.
Concentration
1000/250 = 4 mg/mL
Dose rate
D = 4·8 = 32 mg/h
Answer
D = 32 mg/h
31.Pediatric & critical-care dosing
Answer: R = 8.6 mL/h
Heparin and insulin infusions: concentration = units in the bag/bag volume (units/mL). Pump rate (mL/h) = units per hour/concentration, and units per hour = mL/h × concentration. For a weight-based order, units/h = units/kg/h × weight first. A bolus volume = units needed/vial strength. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Units per hour
12·72 = 864 units/h
Concentration
25 000/250 = 100 units/mL
Pump rate
R = 864/100 = 8.64 ≈ 8.6 mL/h
Answer
R = 8.6 mL/h
32.Pediatric & critical-care dosing
Answer: R = 15 mL/h
Titrated drips: first find the concentration in mcg/mL (mg × 1000/mL). For a weight-based order, mcg/min = mcg/kg/min × weight. Then mL/h = mcg/min × 60/concentration. Working backwards, mcg/kg/min = mL/h × concentration/(60 × weight). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Concentration
400 mg = 400 000 mcg
400 000/250 = 1600 mcg/mL
Dose per minute and per hour
8·50 = 400 mcg/min
400·60 = 24000 mcg/h
Pump rate
R = 24000/1600 = 15 mL/h
Answer
R = 15 mL/h
33.IV fluids & fluid balance
Answer: I = 1600 mL
Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Add the intake
oral: 240 + 200 = 440 mL
ice chips: 120/2 = 60 mL
IV infusion: 75·12 = 900 mL
IV antibiotic: 2·100 = 200 mL
I = 1600 mL
Answer
I = 1600 mL
34.IV fluids & fluid balance
Answer: t = 3.3 h
Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.
Volume left
1000 − 800 = 200 mL
Time
t = 200/60 = 3.333 ≈ 3.3 h
Answer
t = 3.3 h
That is about 3 h 20 min, so the bag runs out at about 15:20.
35.Clinical assessment scores
Answer: B = 12
Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.
Score each subscale
sensory perception: no impairment → 4
moisture: very moist → 2
activity: bedfast → 1
mobility: completely immobile → 1
nutrition: very poor → 1
friction and shear: no apparent problem → 3
Add
Braden total = 4 + 2 + 1 + 1 + 1 + 3 = 12
Answer
B = 12
36.Clinical assessment scores
Answer: high risk
Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.
Score each item
history of falling in the last 3 months: no → 0
secondary diagnosis: yes → 15
ambulatory aid: crutches, cane or walker → 15
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: overestimates or forgets limits → 15
Add
Morse total = 0 + 15 + 15 + 20 + 0 + 15 = 65
Risk level
65 → high risk
Answer
high risk
37.Arterial blood gas interpretation
Answer: PaCO₂ = 35 mmHg
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Winter’s formula
PaCO₂ = 1.5·18 + 8 = 35 mmHg
range: 33–37 mmHg
Answer
PaCO₂ = 35 mmHg
38.Arterial blood gas interpretation
Answer: added respiratory acidosis
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Expected PaCO₂
1.5·12 + 8 = 26 → 24–28 mmHg
Compare
measured: 34 mmHg → added respiratory acidosis
Answer
added respiratory acidosis
39.ECG rhythm strip interpretation
Answer: flutter waves per QRS = 3
Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.
Flutter waves
F–F = 5 small boxes = 0.20 s → 1500 ÷ 5 = 300 per minute
QRS complexes
R–R = 15 small boxes = 0.60 s → 1500 ÷ 15 = 100 per minute
conduction ratio = 300 ÷ 100 = 3:1
Answer
flutter waves per QRS = 3
40.ECG rhythm strip interpretation
Answer: second-degree AV block type II
AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.
Five steps
1. Rate: 6 QRS complexes in 6 s, × 10 = 60 per minute.
2. Rhythm: the P waves are regular; R–R is regular except for a long pause where a QRS is missing.
3. P waves: upright and regular (P–P 0.76 s, 79 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: constant at 0.24 s in the conducted beats.
5. QRS: 0.08 s, narrow (below 0.12 s).
Interpretation
second-degree AV block type II
Answer
second-degree AV block type II
Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.
This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.